Alert archive / Montana / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 4, NWS Billings, MT

May 19, 2020Wheatland County, Montana

NWS Billings, MT issued this severe thunderstorm warning at May 19, 2020, 7:24 PM MDT for Wheatland County, Montana. It was in force for 66 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 19, 2020, 7:24 PM MDT (01:24 UTC)
Expired
May 19, 2020, 8:30 PM MDT
In force
66 min
Issued by
NWS Billings, MT
Area
Storm-based polygon
Hail
1.25 in
Wind
50.0 mph

County Wheatland County, MT

The radar

The Billings radar (KBLX), 117 km from the middle of the area, began a volume at 01:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 19, 2:34 PM MDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Great_falls, MT (KTFX), launched 00:00Z, 1.4 hours before the alert went out and 125 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 00:00Z on 2020-05-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 00:00Z on 2020-05-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 26 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1347 m above ground
0-6 km bulk shear
80 kt
0-1 km storm-relative helicity
26 m²/s²
0-3 km storm-relative helicity
386 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Billings, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at May 19, 2:37 PM MDT, 4 hours 47 minutes earlier.

Area forecast discussion, May 19, 2:37 PM MDT, 4 hours 47 minutes before
Area Forecast Discussion
National Weather Service Billings MT
237 PM MDT Tue May 19 2020

.DISCUSSION...
Tonight through Wednesday Night...

Southerly flow exists over the region, between deep low over NV
and strong ridge over the central plains. Satellite imagery shows
a scattered deck of flat cumulus over the western half of our
cwa, indicative of mid level capping. There was a weak cell
recently near Livingston but this activity dissipated. Boundary
layer moisture has increased over the past 24 hours and our dew
points are widespread in the 50s...but lack of forcing along the
capping has prevented more development to this point. As upper
diffluence increases into this evening would expect some
thunderstorm activity to develop in our western upslope areas, and
shear/instability are sufficient for severe wx. Latest cams
continue to highlight our northwest cwa (i.e. Wheatland-Golden
Valley) with the greatest potential for severe storms. Main risks
are hail and wind. As for Billings, believe activity will stay to
our west and north, but cannot discount a nearby isolated storm
this evening (23-03z). Looking southeast, there is convection
beginning to develop in southeast WY, with expectation of some
thunderstorms lifting northward with weak energy in eastern WY.
There is a chance that isolated TS may spread into far southeast
MT this evening, but have a feeling that warming mid levels will
largely prevent activity from sustaining itself off the higher
terrain to our south. Nonetheless will keep an isolated pop invof
Carter county.

Upper low over NV will begin to lift northward tonight, bringing
increasing ascent in our west late tonight into Wednesday morning.
So some nighttime and early morning showers are possible in this
area. Trailing wave showing a hint of being negatively tilted will
bring a good chance of showers/tstms to our entire area Wednesday
afternoon and evening. East of surface trof, high instability and
shear suggest a greater likelihood of severe storms along and
east of Miles City-Broadus. Pwats increase to over an inch in this
area, along with possible multiple rounds of convection, so there
is a legitimate risk of heavy rain in our far east. Models also
suggest some lowering pressures west of the surface trof tomorrow
afternoon, with HREF showing updraft helicity tracks northwest of
Billings, so we could see a strong storm or two west of the main
risk area. Will need to keep watch of this.

Temps will remain above normal tomorrow with highs into the 80s
east of Billings. Main cold front will bring more significant
cooling for Wednesday night. Showers will taper off for most of
our region tomorrow night, with rain/snow showers for our western
mountains extending past midnight.

JKL

Thursday through Tuesday...

Only minor changes to the extended forecast period, as the
unsettled pattern persists through Saturday, followed by brief
ridging and zonal flow to begin the work week.

Isolated to scattered showers and thunderstorms will remain
possible over high terrain, foothills, and near plains for
Thursday and Friday, with persistent southwest flow ahead of an
approaching trough. Dry air over lower elevations, will greatly
limit any chance for any activity spreading eastward.
Thunderstorms are not expected to be strong.

An upper level low pressure system, centered over southwest
Canada will continue moving eastward, dragging a trough and cold
front across the region beginning Friday evening. This system
makes its way across the region Friday night and through the day
Saturday, bringing a good chance for widespread precipitation
across the area. Scattered to numerous showers and isolated to
scattered thunderstorms can be expected. Thunderstorms are not
expected to be strong. Showers will linger Saturday night and
possibly into Sunday morning, but clearing conditions should be
expected for Sunday afternoon an evening, as shortwave ridging
slides across the area.

Zonal flow aloft will take over by Monday morning, bringing dry,
downslope flow across the region. Upper level flow will
turn more southwesterly through the day Tuesday, ahead of the
next trough. Another batch of moisture will accompany a shortwave
sliding through the flow, bringing a chance for showers and
thunderstorms late Tuesday afternoon/evening. Best potential will
be over western mountains, but cannot rule out activity spreading
across plains.

High temps will remain near normal, in the 60s and 70s through
Monday. Highs near 80 are possible Tuesday.

Gilstad

&&

.AVIATION...

Expect scattered thunderstorms late this afternoon and evening,
mainly west and north of KBIL, but a storm could impact Billings
this evening. Strong to severe storms could produce hail and
strong winds...and local/brief MVFR is possible. On Wednesday,
shower and thunderstorm potential will increase, leading to a
greater chance of local MVFR, and occasional mountain
obscurations. There is a risk of severe storms capable of
producing hail, strong winds and heavy rain along and east of a
line from KMLS-K00F Wednesday afternoon and evening. JKL

&&

.PRELIMINARY POINT TEMP/POPS...

    Wed     Thu     Fri     Sat     Sun     Mon     Tue
-----------------------------------------------------------
BIL 055/079 048/071 046/068 045/059 044/069 049/074 051/078
    24/T    32/W    16/T    65/T    32/W    11/B    12/T
LVM 050/071 044/063 042/059 039/057 039/065 044/071 047/075
    56/T    56/W    59/T    75/T    32/W    12/T    22/T
HDN 055/080 046/072 044/072 045/059 043/068 047/074 049/079
    13/T    32/W    14/T    65/T    33/W    11/B    12/T
MLS 061/085 052/074 047/076 048/062 045/068 048/075 050/080
    14/T    61/U    12/W    54/W    32/W    11/B    11/B
4BQ 059/086 048/074 046/078 046/060 041/066 045/073 047/079
    24/T    51/U    12/W    44/T    33/W    11/B    11/U
BHK 060/081 051/074 046/078 047/065 043/065 045/073 047/077
    14/T    61/B    12/T    44/W    32/W    11/B    11/B
SHR 054/080 043/069 042/073 041/057 038/064 041/071 045/076
    12/T    23/W    13/T    66/T    33/W    22/W    12/T

&&

.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...Severe Thunderstorm Watch 194 in effect until 10 PM MDT this
      evening FOR ZONES 40-42-63>68-141-172-228.
WY...None.

&&

weather.gov/billings
Hazardous weather outlook, May 19, 2:43 PM MDT, 4 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service Billings MT
243 PM MDT Tue May 19 2020

MTZ029>034-036-037-040-042-056>058-063>068-138-139-141-169>173-228-
235-WYZ198-199-202045-
Musselshell-Treasure-Northern Rosebud-Custer-Fallon-
Northern Stillwater-Powder River-Carter-Northern Park-
Golden Valley-Red Lodge Foothills-Northern Big Horn-
Southern Rosebud-Judith Gap-Paradise Valley-Livingston Area-
Beartooth Foothills-Absaroka/Beartooth Mountains-Crazy Mountains-
Southern Big Horn-Southeastern Carbon-Northern Sweet Grass-
Bighorn Canyon-Northern Carbon-Pryor/Northern Bighorn Mountains-
Melville Foothills-Northeastern Yellowstone-Southern Wheatland-
Southwestern Yellowstone-Northeast Bighorn Mountains-
Sheridan Foothills-
243 PM MDT Tue May 19 2020

This Hazardous Weather Outlook is for portions of central
Montana...south central Montana...southeast Montana and north
central Wyoming.

* WHAT...Strong to severe thunderstorms Wednesday.

* WHERE...Greatest risk of severe storms is along and east of a
  line from Miles City to Broadus. Large hail, strong winds and
  heavy rain are possible in this area. To the west, there is a
  good chance of showers through the day, and cannot rule out a
  couple of strong thunderstorms.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Hazardous Weather Outlook is issued when hazardous weather could
impact the region within the next week. Be sure to stay tuned for
future updates as locations, timing, and impacts could change.
Begin preparations to mitigate any impacts that could result from
the hazardous weather.

&&

In the hours before

Special weather statement, May 19, 5:38 PM MDT, 1 hour 46 minutes before
Special Weather Statement
National Weather Service Billings MT
538 PM MDT Tue May 19 2020

MTZ066-067-141-172-200030-
Melville Foothills MT-Beartooth Foothills MT-
Absaroka/Beartooth Mountains MT-Northern Sweet Grass MT-
538 PM MDT Tue May 19 2020

...SIGNIFICANT WEATHER ADVISORY...

At 538 PM MDT, Doppler radar was tracking a strong thunderstorm 18
miles south of Big Timber, moving north at 30 mph.

Nickel size hail and wind gusts up to 50 mph are possible with this
storm.

Locations impacted include...
Big Timber and Greycliff.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until 1000 PM MDT for
south central Montana.

LAT...LON 4551 10968 4551 10994 4601 10999 4601 10961
TIME...MOT...LOC 2338Z 180DEG 27KT 4559 10981

Arthur
Local storm report, May 19, 5:56 PM MDT, 1 hour 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
556 PM MDT TUE MAY 19 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0457 PM     HAIL             BIG TIMBER              45.64N 109.89W
05/19/2020  E0.50 INCH       SWEET GRASS        MT   TRAINED SPOTTER

0459 PM     HAIL             BIG TIMBER              45.83N 109.95W
05/19/2020  E0.50 INCH       SWEET GRASS        MT   TRAINED SPOTTER

&&

TWH
Special weather statement, May 19, 6:44 PM MDT, 40 minutes before
Special Weather Statement
National Weather Service Billings MT
644 PM MDT Tue May 19 2020

MTZ141-172-228-200130-
Melville Foothills MT-Southern Wheatland MT-Northern Sweet Grass MT-
644 PM MDT Tue May 19 2020

...SIGNIFICANT WEATHER ADVISORY...

At 643 PM MDT, Doppler radar was tracking a strong thunderstorm 18
miles south of Harlowton, moving north at 15 mph.

Nickel size hail is possible with this storm.

This storm will remain over mainly rural areas of south central
Wheatland and north central Sweet Grass Counties.

A Severe Thunderstorm Watch remains in effect until 1000 PM MDT for
south central and central Montana.

LAT...LON 4638 10959 4607 10976 4612 10996 4624 10995
      4626 10994 4627 10994 4634 10990
TIME...MOT...LOC 0043Z 185DEG 15KT 4616 10985

Reimer
Special weather statement, May 19, 6:45 PM MDT, 39 minutes before
Special Weather Statement
National Weather Service Billings MT
645 PM MDT Tue May 19 2020

MTZ063-200115-
Judith Gap MT-
645 PM MDT Tue May 19 2020

...SIGNIFICANT WEATHER ADVISORY...

At 644 PM MDT, Doppler radar was tracking a strong thunderstorm 16
miles northwest of Harlowton, moving northeast at 20 mph.

Nickel size hail and wind gusts up to 50 mph are possible with this
storm.

Locations impacted include...
Judith Gap.

A Severe Thunderstorm Watch remains in effect until 1000 PM MDT for
central Montana.

LAT...LON 4671 10987 4671 10984 4669 10983 4669 10971
      4654 10996 4666 11014 4675 11007 4674 11003
      4675 10999 4675 10996
TIME...MOT...LOC 0044Z 217DEG 18KT 4664 11000

TWH

The office that day

Everything else NWS Billings, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 19, 6:44 PM MDTSpecial Weather StatementBYZWheatland46 min
May 19, 6:45 PM MDTSpecial Weather StatementBYZWheatland30 min
May 19, 8:01 PM MDTSevere Thunderstorm WarningBYZGolden Valley59 min
May 19, 8:46 PM MDTSpecial Weather StatementBYZSweet Grass29 min
May 19, 8:55 PM MDTSevere Thunderstorm WarningBYZMusselshell35 min
May 19, 11:41 PM MDTSpecial Weather StatementBYZStillwater, Sweet Grass49 min
May 20, 12:29 AM MDTSpecial Weather StatementBYZGolden Valley46 min
May 20, 12:55 AM MDTSevere Thunderstorm WarningBYZGolden Valley, Musselshell50 min
May 20, 1:45 AM MDTSpecial Weather StatementBYZMusselshell45 min
May 20, 3:57 PM MDTSpecial Weather StatementBYZWheatland48 min
May 20, 4:21 PM MDTSevere Thunderstorm WarningBYZCuster24 min
May 20, 4:42 PM MDTSevere Thunderstorm WarningBYZCuster48 min
May 20, 4:47 PM MDTSpecial Weather StatementBYZGolden Valley43 min
May 20, 4:48 PM MDTSpecial Weather StatementBYZBig Horn42 min
May 20, 5:13 PM MDTSpecial Weather StatementBYZCarter32 min
May 20, 5:23 PM MDTSevere Thunderstorm WarningBYZCuster67 min
May 20, 5:29 PM MDTSpecial Weather StatementBYZMusselshell46 min
May 20, 5:36 PM MDTSpecial Weather StatementBYZRosebud24 min
May 20, 5:44 PM MDTSpecial Weather StatementBYZCarter46 min

Nearby

Severe Thunderstorm Warnings in Montana, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.